Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

September 24, 2016Reno County, Kansas

NWS Wichita, KS issued this special weather statement at Sep 24, 2016, 2:08 PM CDT for Reno County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2016, 2:08 PM CDT (19:08 UTC)
Expired
Sep 24, 2016, 2:45 PM CDT
In force
37 min
Issued by
NWS Wichita, KS

County Reno County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

755 
WWUS83 KICT 241908
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT SAT SEP 24 2016
 
KSZ067-082-241945-
KINGMAN KS-RENO KS-
208 PM CDT SAT SEP 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR KINGMAN...MOVING NORTHEAST AT
  35 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  PRETTY PRAIRIE AROUND 220 PM CDT. 
  PARTRIDGE AROUND 235 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE KINGMAN AIRPORT AND
CHENEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3760 9809 3767 9832 3799 9818 3794 9798
      3782 9783
TIME...MOT...LOC 1907Z 207DEG 36KT 3770 9813 

$$

HAYES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Sep 24, 12:38 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 24, 12:38 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1238 PM CDT SAT SEP 24 2016

.SHORT TERM...(Today through Monday night)
Issued at 244 AM CDT Sat Sep 24 2016

A potent mid level low over the Rockies is progged to lift northeast
into the Northern Plains states today. A trailing frontal boundary
across central KS will become a focus for showers and storms across
the area this afternoon and tonight. There remains the potential for
heavy rain and flooding with an anomalously high amount of moisture
in the column but given the lack of rainfall over the past two weeks
no flooding headlines are planned at this time.

Showers and thunderstorms are expected to increase in coverage
during the day today with decreased insolation limiting instability.
A few pockets of moderate instability may still result in a few
strong or severe storms with strong wind gusts but the primary
threat appears to be heavy rainfall. Areas of heavy rain will linger
into the overnight hours where 2-3+ inches are anticipated across
portions of south central and southeast KS. The chances for rain
will rapidly diminish from west to east on Sunday as a strong cold
front ushers in much cooler and drier air. Cool and dry conditions
will linger into Monday with highs remaining in the low 70s while
lows fall into the 40s for most locations.

.LONG TERM...(Tuesday through Friday)
Issued at 244 AM CDT Sat Sep 24 2016

A subtle warming trend is anticipated as we move through the
upcoming week. Dry weather conditions and below normal
temperatures are anticipated at the start of the period as a
mid/upper trough meanders over the Great Lakes/Central
Appalachians with rising heights/increasing thickness progged
across the Central Plains. Maintained low pops toward the end of
the week as a shortwave trough lifts northeast and the mid/upper
ridge breaks down across the Central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Sep 24 2016

Thunder chances and ceilings will be the main issue with this
issuance. For all taf sties except for KCNU, thunder and rain
chances will prevail ahead of a front as it slowly slides east
overnight. The tropical type environment with some slight
instability will provide enough lift to keep showers and isolated
trw in the taf issuance. The ceilings will bounce between vfr and
mvfr with the spotty/scattered nature of these pesky showers and
storms. a few isolated ifr ceilings are also possible. KCNU will
see the same scenario late saturday night into Sunday. With the
frontal passage, we will see the ceilings rise and erode, but
north winds between 10 and 20 knots are likely.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    85  63  73  51 /  80  80  50  10
Hutchinson      84  61  73  48 /  80  80  30  10
Newton          84  62  73  50 /  80  80  50  10
ElDorado        84  64  72  51 /  80  80  70  10
Winfield-KWLD   86  65  73  52 /  80  80  70  10
Russell         82  55  73  44 /  60  50  10  10
Great Bend      83  57  73  45 /  60  60  10  10
Salina          87  60  74  47 /  80  80  20  10
McPherson       84  60  73  48 /  80  80  30  10
Coffeyville     89  68  74  54 /  50  80  80  30
Chanute         87  66  72  52 /  60  80  80  20
Iola            87  66  72  52 /  60  80  80  10
Parsons-KPPF    88  67  73  53 /  60  80  80  20

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...CWH
Hazardous weather outlook, Sep 24, 12:01 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1201 PM CDT SAT SEP 24 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251715-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1201 PM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON
WEST OF INTERSTATE 35. WHILE A FEW STRONG STORMS WITH GUSTY WINDS
AND SMALL HAIL WILL BE POSSIBLE, THE PRIMARY THREAT WILL BE HEAVY
RAIN WITH LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS WILL LINGER INTO SUNDAY ACROSS PORTIONS
OF SOUTH CENTRAL AND SOUTHEAST KANSAS WITH LOCALLY HEAVY RAINFALL
STILL POSSIBLE FOR LOCATIONS EAST OF THE KANSAS TURNPIKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Sep 24, 1:11 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HEAVY RAIN       KINGMAN                 37.65N 98.11W
09/24/2016  M0.80 INCH       KINGMAN            KS   TRAINED SPOTTER

            MEASURED RAINFALL OVER APPROXIMATELY A 30 MINUTE TIME
            PERIOD.

&&

JMR
Special weather statement, Sep 24, 1:57 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
157 PM CDT SAT SEP 24 2016

KSZ049>052-067-068-082-241930-
SALINE KS-HARVEY KS-KINGMAN KS-MCPHERSON KS-MARION KS-RENO KS-
RICE KS-
157 PM CDT SAT SEP 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  MCPHERSON COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN MARION COUNTY IN CENTRAL KANSAS...
  RENO COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 5 MILES NORTH OF GYPSUM TO NEAR GALVA TO 10 MILES
  NORTHEAST OF NASHVILLE...AND MOVING NORTHEAST AT 30 MPH.

RAINFALL RATES OF ONE HALF INCH UP TO 2 INCHES PER HOUR ARE
POSSIBLE. PLEASE SLOW DOWN AND USE CAUTION IF TRAVELING DUE TO
PONDING OF WATER ON THE ROADS.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...MCPHERSON...LINDSBORG...KINGMAN...SOUTH HUTCHINSON...
  MOUNDRIDGE...INMAN...BUHLER...HAVEN...BURRTON...GALVA...CANTON...
  PRETTY PRAIRIE...ARLINGTON...CUNNINGHAM...GYPSUM...PARTRIDGE...
  NASHVILLE...YODER AND WATERLOO.

LAT...LON 3860 9739 3860 9718 3803 9761 3739 9814
      3739 9845 3766 9846 3893 9738
TIME...MOT...LOC 1854Z 210DEG 60KT 3878 9740 3841 9750 3753 9826

HAYES
Special weather statement, Sep 24, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT SAT SEP 24 2016

KSZ067-082-241945-
KINGMAN KS-RENO KS-
208 PM CDT SAT SEP 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR KINGMAN...MOVING NORTHEAST AT
  35 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  PRETTY PRAIRIE AROUND 220 PM CDT.
  PARTRIDGE AROUND 235 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE KINGMAN AIRPORT AND
CHENEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3760 9809 3767 9832 3799 9818 3794 9798
      3782 9783
TIME...MOT...LOC 1907Z 207DEG 36KT 3770 9813

HAYES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 1:57 PM CDTSpecial Weather StatementICTKingman, McPherson, Reno33 min
Sep 24, 2:28 PM CDTSpecial Weather StatementICTSedgwick17 min
Sep 24, 3:15 PM CDTAreal Flood WarningICTMcPherson21 hr
Sep 24, 4:20 PM CDTSpecial Weather StatementICTMcPherson40 min
Sep 24, 4:22 PM CDTSpecial Weather StatementICTChase23 min
Sep 24, 4:28 PM CDTSpecial Weather StatementICTKingman47 min
Sep 24, 5:06 PM CDTSpecial Weather StatementICTSedgwick39 min
Sep 24, 5:30 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick31 min
Sep 24, 6:04 PM CDTSpecial Weather StatementICTHarvey41 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.